Anti-wrinkle drug and competitor Myobloc under agency safety review
FRIDAY, Feb. 8 (HealthDay News) -- U.S. health officials are investigating reports of children's deaths and severe side effects for others treated for a variety of conditions with the wrinkle-erasing drug Botox and related products.
Most of the children were being treated with botulinum toxin products to control limb spasms caused by cerebral palsy, the U.S. Food and Drug Administration said Friday. The agency hasn't approved the use of the drugs for such treatment, officials added.
The FDA said it was reviewing the safety of Allergan Inc.'s Botox and Botox Cosmetic (botulinum toxin type A) and Solstice Neurosciences Inc.'s Myobloc (botulinum toxin type B) after reports of the adverse reactions, which included respiratory failure.
The FDA said that the adverse reactions may be due to overdosing and there was no indication they were related to defects in the products.
The reactions appeared to be related to the spread of the botulinum toxin to areas away from the site of injection, and mimic symptoms of botulism poisoning, which can include difficulty swallowing, weakness and breathing problems.
"We have become aware of a number of reports of serious adverse reactions related to the use of botulinum toxin products," Dr. Russell Katz, director of the FDA's Division of Neurology Products at the Center for Drug Evaluation and Research, said during a Friday afternoon teleconference. "These are reactions that involve parts of the body physically distant from the site of injection."
Currently, the drugs' label warns against using these products in people with neuromuscular disorders, Katz said.
"However, we have seen hospitalization and death among people who do not have a neuromuscular disorder," he said. "Most of the cases that are serious are among pediatric patients who have been treated for spasms, usually
All rights reserved